What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 19, 2:47 AM MST, 1 hour 38 minutes earlier. Its key messages:
- Lingering shower and thunderstorm chances will continue today with the activity mostly focused on Arizona terrain features.
- Additional chances for mostly shower activity will become possible for Sunday into Monday.
- Near to slightly above normal temperatures are expected across the area over the next several days before a warm up is possible by the the middle of next week.
Area forecast discussion, Sep 19, 2:47 AM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
247 AM MST Fri Sep 19 2025
.KEY MESSAGES...
- Lingering shower and thunderstorm chances will continue today
with the activity mostly focused on Arizona terrain features.
- Additional chances for mostly shower activity will become
possible for Sunday into Monday.
- Near to slightly above normal temperatures are expected across
the area over the next several days before a warm up is possible
by the the middle of next week.
&&
.SHORT TERM /TODAY THROUGH SATURDAY/...
Early morning scattered showers and thunderstorms are expected to
gradually diminish by sunrise with waining upper level forcing and
continued drying from the southwest. The main upper level
shortwave trough has now pushed into central California with the
trailing trough axis now moving northward into central Arizona.
By this afternoon, PWATs are forecast to lower to near 1.0"
across southeast California, but still hover near 1.5" across
south-central and eastern Arizona. This lingering moisture should
be enough for additional showers and thunderstorms to develop
during the afternoon hours, but with the lack of upper level
support it should mostly be confined to higher terrain areas north
and east of Phoenix. Instability is likely to high enough this
afternoon for a couple of strong storms, but the threat for heavy
rainfall and flooding will be reduced from what we saw yesterday.
By tonight into Saturday, upper level ridging will take over from
the south providing for a dry day on Saturday and highs topping
out at around 100 degrees across the lower deserts. Saturday will
also see the deepening of the upper level trough off the
California coast which now guidance is trending toward affecting
our region later Sunday into Monday.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
The weather pattern for early next week remains fairly
complicated as the upper level low that develops to our west is
forecast to become cut off from the main flow. Cut-off lows are
typically very difficult for models to forecast and this is no
different. Models over the past couple of days have trended to
hold onto the cut-off low bringing it into or at least close to
our region later Sunday into Monday. The past couple of model runs
have at least shown better consensus between the GEFS and the EPS
with the low center nearing the southern California coast by
Monday before it likely slowly lifts northward on Tuesday as it
weakens.
Despite better model consensus with the positioning of the cut-off
low, there are still differences with the amount of moisture and
rain chances for our region. Both models do at least show some
agreement with light rain chances spreading across southeast
California into western Arizona during the day Sunday, but the
GEFS shows rain also affecting much of the rest of southern
Arizona while the EPS does not. Either way any rain that does
occur is likely to be fairly light with both ensemble suites
showing at most 0.1-0.2". NBM PoPs have increased across the
majority of the area for later Sunday through Monday, but PoPs are
mostly staying between 20-30%. It will probably take another day
or so to have a better handle on these upcoming rain chances, but
for now it is not looking like there will be any big impacts.
Since models are trending toward having the cut-off low move near
or into southern California early next week, the upper level
ridge should also get pushed back to the east and south. As a
result, forecast temperatures have been dialed back a good amount.
A couple of days ago, the NBM was showing 105 and 108 degrees for
Phoenix on Monday and Tuesday, but now it has lowered to 97 and
103 degrees. Eventually, the cut-off low is expected to shift more
into the Great Basin region by next Wednesday or Thursday allowing
higher heights to build back over our region. This should allow
for temperatures to warm up a bit further with NBM showing highs
likely reaching 100 degrees again across the entirety of the
lower deserts.
&&
.AVIATION...Updated at 0553Z.
South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The primary weather concern during the TAF period is the ongoing
isolated shower and storm activity, how long it goes on through
the overnight, and any additional shower and storm activity
tomorrow evening. Isolated shower and storms will continue over
the next few hours, with most activity expected to end around 08Z.
However, it could linger longer into the overnight hours. Dry
conditions are then expected through the remainder of the TAF
period. However, some additional shower and storm activity is
possible tomorrow evening but confidence is too low to include in
the TAFs at this time. Winds will go southeasterly after this
outflow moves through and then stay southeasterly through the
early afternoon prior to the usual westerly shift around 19-21Z.
Models hint at another outflow from the southeast tomorrow night,
around 03-04Z, which will make the shift to southeast earlier
than usual. Wind gusts into the 20-25kt range are expected with
the outflow boundaries, otherwise wind speeds will be aob 10 kt.
SCT- BKN clouds will clear out through the overnight hours with
SCT mid-level clouds hanging on through the rest of the TAF
period.
Southeast California/Southwest Arizona including KIPL and KBLH:
Winds at KIPL will be light and variable through the TAF period.
At KBLH, current NE'rly winds will become light and variable
around 08Z and continue into tomorrow afternoon before going
southerly during the afternoon and then westerly in the evening.
Speeds will be aob 10 kt through the period. Skies are clearing
out but FEW clouds with bases aoa 8 kft remain in the area. FEW
clouds with bases aoa 8 kft are expected again tomorrow afternoon.
&&
.FIRE WEATHER...
Drying conditions will be seen into the weekend, but lingering
moisture today over the eastern districts will provide for
continued chances for showers and thunderstorms mainly focused
over the Arizona high terrain. Despite moisture levels overall
decreasing, humidities will stay elevated through the weekend with
MinRHs mostly staying above 25-30%. Winds will remain rather
light and mostly follow diurnal directional trends. Another round
of rain chances may enter the picture by early next week with a
low pressure system nearing the region from the west. This system
should help to keep temperatures closer to normal and humidities
fairly elevated through Monday. Drier conditions should then
fully take over by the middle of next week as high pressure is
likely to become more dominant across the region.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
SHORT TERM...Kuhlman
LONG TERM...Kuhlman
AVIATION...Berislavich
FIRE WEATHER...Kuhlman
In the hours before
Special weather statement, Sep 18, 11:57 PM MST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1157 PM MST Thu Sep 18 2025
AZZ541-542-544>547-549-190730-
Fountain Hills/East Mesa AZ-New River Mesa AZ-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
1157 PM MST Thu Sep 18 2025
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 1230 AM
MST...
At 1156 PM MST, Doppler radar was tracking a strong thunderstorm over
Scottsdale, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Phoenix, Scottsdale, Fountain Hills, Cave Creek, Carefree, McDowell
Mountain Park, Desert Mountain, Scottsdale Airport, Desert Ridge
Marketplace, and Rio Verde.
This includes the following highways...
AZ Route 51 between mile markers 12 and 15.
AZ Route 101 between mile markers 26 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3356 11182 3364 11209 3392 11199 3382 11160
TIME...MOT...LOC 0656Z 207DEG 19KT 3370 11191
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GLSpecial weather statement, Sep 19, 2:33 AM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
233 AM MST Fri Sep 19 2025
AZZ537-540>542-544-191015-
Buckeye/Avondale AZ-Cave Creek/New River AZ-Deer Valley AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
233 AM MST Fri Sep 19 2025
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 315 AM
MST...
At 233 AM MST, Doppler radar was tracking a strong thunderstorm over
Sun City West, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, El Mirage, Youngtown, Sun City
West, Sun City, Waddell, Litchfield Park, Deer Valley Airport, Luke
AFB, Beardsley, Surprise Stadium, Arrowhead Mall, Lake Pleasant, and
Vistancia.
This includes the following highways...
AZ Interstate 17 between mile markers 215 and 221.
US Highway 60 between mile markers 134 and 149.
AZ Route 101 between mile markers 11 and 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3350 11239 3366 11256 3387 11225 3370 11206
TIME...MOT...LOC 0933Z 231DEG 23KT 3365 11235
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GLSpecial weather statement, Sep 19, 3:28 AM MST, 57 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
328 AM MST Fri Sep 19 2025
AZZ541-542-544-545-547-191115-
New River Mesa AZ-Cave Creek/New River AZ-Deer Valley AZ-
Rio Verde/Salt River AZ-North Phoenix/Glendale AZ-
328 AM MST Fri Sep 19 2025
...A STRONG THUNDERSTORM WILL IMPACT MARICOPA COUNTY THROUGH 415 AM
MST...
At 328 AM MST, Doppler radar was tracking a strong thunderstorm over
Cave Creek, or near New River, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Deer Valley
Airport, Desert Mountain, Desert Ridge Marketplace, Camp Creek,
Anthem, and Seven Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 215 and 228.
AZ Route 51 between mile markers 12 and 15.
AZ Route 101 between mile markers 23 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3393 11166 3365 11197 3365 11198 3364 11198
3361 11201 3373 11225 3403 11201
TIME...MOT...LOC 1028Z 211DEG 20KT 3385 11200
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GL